Arizona, 2010

Hail and Damaging Winds in Arizona, August 24, 2010

August 24, 2010 · NWS PSR · 10 events in 3 counties and zones

A series of strong thunderstorms produced damaging microburst winds over portions of south central Arizona, including the greater Phoenix area, on August 24th. Strong winds caused damage to buildings, trees, and power poles.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$210,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

A series of strong thunderstorms produced damaging microburst winds over portions of south central Arizona, including the greater Phoenix area, on August 24th. Strong winds caused damage to buildings, trees, and power poles.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Aug 24, 3:28 PM MST, 1 hour 2 minutes earlier.

Area forecast discussion, Aug 24, 3:28 PM MST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
328 PM MST TUE AUG 24 2010

.SYNOPSIS...
STRONG HIGH PRESSURE WILL RESULT IN HOT TEMPERATURES OVER THE
DESERTS. MOISTURE INCREASES OVER THE AREA AND WILL COMBINE WITH THE
HEAT TO TRIGGER SHOWERS AND THUNDERSTORMS FOR PORTIONS OF SOUTH
CENTRAL ARIZONA THIS EVENING. SOME OF THE STORMS COULD BE SEVERE
WITH DAMAGING WINDS IN EXCESS OF 60 MPH. PRECIPITATION CHANCES
FLUCTUATE ACROSS THE ENTIRE SOUTHWEST WEDNESDAY AND THURSDAY. A
LARGE TROUGH APPROACHES THE WEST COAST FRIDAY...AND WILL BRING A
COOLING TREND TO THE DESERTS...ALONG WITH CONTINUED PRECIPITATION
CHANCES OVER THE HIGHER TERRAIN OF SOUTH-CENTRAL ARIZONA THROUGH THE
WEEKEND INTO EARLY NEXT WEEK.

&&

.DISCUSSION...
THUNDERSTORM ACTIVITY EXPANDING OVER THE HIGHER TERRAIN/MOUNTAIN
AREAS SURROUNDING THE PHOENIX METRO AREA THIS AFTERNOON...THE BULK
OF ACTIVITY/MORE ORGANIZED STORMS SOUTH AND EAST NEAR ROOSEVELT
LAKE...GLOBE...FLORENCE AND CASA GRANDE. OTHER ISOLATED STORMS ARE
FIRING OFF OVER THE DESERTS SOUTH OF GILA BEND AND OVER IN LA PAZ
COUNTY NEAR QUARTZSITE AND ALAMO LAKE.

THE BOUNDARY LAYER OVER THE DESERTS STILL HANGING ON TO SUFFICIENT
MOISTURE THIS AFTERNOON...AND ALONG WITH STRONG SURFACE HEATING AND
TEMPERATURES THAT EXCEEDED 112 DEGREES IN MANY AREAS...LAPSE RATES
HAVE STEEPENED CONSIDERABLY...LEADING TO THE CURRENT STORM ACTIVITY
OVER THESE HIGHER TERRAIN AREAS. THE IMPETUS FROM THE BACK DOOR COLD
FRONT WILL CONTINUE TO MOVE THROUGH SRN AZ/ALONG THE INTERNATIONAL
BORDER...AND THAT AREA WILL BE THE FOCUS OF STORM ACTIVITY LATER
THIS EVENING.

THERE HAS BEEN SOME INCREASE IN EASTERLY MID-LEVEL FLOW NOTED ON THE
KEMX/TUCSON VAD WIND PROFILE...UP TO ABOUT 10 KTS...BUT STILL A
RATHER WEEK WIND FIELD FOR OUR CWA. AS SUCH...STORM PROPAGATION WILL
BE LARGELY DEPENDENT ON THE COLD POOL THAT DEVELOPS WITH STORMS OVER
THE WHITE MOUNTAINS AND ALONG THE RIM. IF THEY CAN MAKE IT WESTWARD
/CLOSER TO THE LOWER DESERTS...SHOWERS AND THUNDERSTORMS WILL BECOME
MORE PREVALENT OVER THE DESERTS...THUS THE CHANCE POPS IN THE
FORECAST FROM SOUTHERN GILA COUNTY EXTENDING WEST INTO YUMA AND LA
PAZ COUNTIES FOR THIS EVENING. AS STORMS MOVE CLOSER TO THE
VALLEY... THERE IS A HEIGHTENED THREAT THAT SOME OF THESE STORMS MAY
BE SEVERE...WITH STRONG DAMAGING OUTFLOW WINDS IN EXCESS OF 60 MPH
AND AREAS OF BLOWING DUST.

MOISTURE WILL SLOSH WESTWARD THROUGH OUR ENTIRE CWA TONIGHT INTO
WEDNESDAY...ALLOWING LOW TO MODERATE CAPE TO DEVELOP. AS SUCH...POPS
ALBEIT SLIGHT WERE INCREASED ACROSS OUR WESTERN CWA AND WERE
ACCENTED OVER THE DESERT MOUNTAINS SINCE STORM MOTION WILL BE VERY
WEAK. THE EXCESSIVE HEAT WARNING FOR WEDNESDAY WILL BE TRICKY...ALOT
DEPENDING ON STORM ACTIVITY AND PRECIPITATION THAT OCCURS OVER THE
DESERTS THROUGH WEDNESDAY MORNING. IF IT DOES TURN OUT TO BE VERY
ACTIVE THIS EVENING TEMPERATURES COULD TAKE A BEATING MORE SO THAN
CURRENTLY FORECAST...LEADING TO A SEVERAL DEGREES OF COOLING FOR THE
SOUTH-CENTRAL DESERTS. EVEN THEN...HEAT INDICES MAY EXCEED CRITERIA.
REGARDLESS WILL CONTINUE WITH THE EXCESSIVE HEAT WARNING FOR ALL OUR
DESERTS ZONES FOR NOW AND LET THE NEXT SHIFT ASSESS THE NEED FOR
CONTINUATION.

PREVIOUS DISCUSSION...
ANOTHER ACTIVE DAY POSSIBLE THURSDAY...PRIMARILY FOR OUR WESTERN
CWA...AS A POTENTIAL VORTICITY DISTURBANCE ROTATES THROUGH SOUTHERN
CALIFORNIA AND INTO NORTHERN ARIZONA. WE/VE RAISED POPS IN
ACCORDANCE WHERE FORCING FROM THIS SYSTEM AND INSTABILITY WILL BE
JUXTAPOSED...MAINLY EASTERN RIVERSIDE-LA PAZ-NORTHWEST MARICOPA
COUNTIES. STORM MOTION WILL BE TO THE NORTHEAST SO WHAT DOES DEVELOP
SHOULD MOVE INTO THE LAS VEGAS AND FLAGSTAFF FORECAST AREAS. AT THE
SAME TIME...WE SHOULD SEE SOME SIGNIFICANT DRYING ACROSS OUR EASTERN
CWA AS EASTERLY WINDS OUT OF NEW MEXICO BRING SOME DRY POST-FRONTAL
AIR IN. TEMPERED POPS BASED ON THAT SCENARIO.

MODELS REMAIN STEADFAST THAT THE LARGE TROUGH WILL MATERIALIZE ALONG
THE WEST COAST THIS WEEKEND. THIS SHOULD AT FIRST DRAW MOISTURE BACK
NORTH OUT OF MEXICO INTO ARIZONA THEN BRUSH IT EASTWARD. STILL
DIFFICULT THIS FAR OUT TO ASCERTAIN WHICH DAYS COULD BE MORE ACTIVE
THAN THE OTHERS BUT FROM FRIDAY INTO EARLY NEXT WEEK STORM MOTION
WILL REMAIN FROM THE SOUTH/SOUTHWEST...NOT EXACTLY FAVORABLE FOR OUR
CWA TO SEE WIDESPREAD ACTION. THUS POPS ARE NEAR OR SLIGHTLY ABOVE
CLIMATOLOGICAL VALUES. MOST NOTICEABLE IMPACT WILL BE A CONTINUED
REDUCTION IN TEMPERATURES WITH EVEN BELOW NORMAL VALUES POSSIBLE
LATE IN THE WEEKEND OR EARLY NEXT WEEK.

&&

.AVIATION...
SOUTHEAST CA AND SOUTHWEST AZ...INCLUDING KIPL AND KBLH
AIRFIELDS...STRONG HIGH PRESSURE ALOFT WILL KEEP SKIES MOSTLY CLEAR
THROUGH AT LEAST MIDNIGHT...AND KEEP WINDS RATHER LIGHT. SOME
INCREASE IN MAINLY HIGH CLOUDS FROM THE EAST ARE POSSIBLE WEDNESDAY
MORNING...WITH BASES GENLY AOA 14K FEET.

SOUTH CENTRAL AZ...INCLUDING KIWA AND KPHX...
APPEARS THAT THE STAGE IS BEING SET FOR AN ACTIVE
EVENING...CONVECTIVELY SPEAKING...OVER THE CENTRAL DESERTS.
WEAKENING BACKDOOR COLD FRONT MOVING INTO EASTERN ARIZONA WILL
ENHANCE STORM DEVELOPMENT OVER THE EASTERN AZ MOUNTAINS...AND LIGHT
EASTERLY STEERING WINDS WILL HELP MOVE STORMS OFF HIGHER TERRAIN AND
INTO THE DESERTS THIS EVENING.

HAVE BEEFED UP THE 18Z KPHX/KIWA TAFS BUT STOPPED SHORT OF ADDING
THUNDER INTO THE TEMPO GROUPS TONIGHT. HAVE MENTIONED VCTS INSTEAD.
LIGHT STEERING FLOW SHOULD KEEP STORMS OUT OF THE TAF SITES TIL 02Z
OR LATER. INVERTED VEE NATURE OF THE SOUNDINGS SUGGESTS STRONG WIND
AND BLOWING DUST POTENTIAL. MENTIONED VISIBILITY TO 2SM AT KIWA/3SM
AT KPHX. SHOULD CONVECTION DEVELOP AS PLANNED THE TAFS WILL NEED TO
BE UPDATED FOR STRONGER WIND AND LOWER VISIBILITY IN BLOWING DUST.
CIGS SHOULD STAY AT OR ABOVE 7K FEET UNLESS HEAVY RAINFALL DEVELOPS.
WILL CONTINUE TO MONITOR THIS POTENTIAL ACTIVE WEATHER PATTERN.

DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
FRIDAY THROUGH TUESDAY...
A LOW PRESSURE SYSTEM MOVING INLAND ALONG THE WEST COAST WILL BRING
DRIER AIR INTO SOUTHEAST CALIFORNIA...ALONG WITH A SLIGHT CHANCE OF
SHOWERS AND THUNDERSTORMS ACROSS SOUTHWEST AND SOUTH CENTRAL
ARIZONA. AS THE SYSTEM GRADUALLY MOVES THROUGH THE REGION OVER THE
WEEKEND AND INTO EARLY NEXT WEEK...THE DRIER AIR WILL SPREAD SLOWLY
TOWARDS THE EAST...WITH THE SLIGHT CHANCE FOR SHOWERS AND STORMS
BECOMING CONFINED TO SOUTH CENTRAL ARIZONA. CHANCES FOR
THUNDERSTORMS WILL BE LIMITED TO THE HIGHER TERRAIN EAST OF PHOENIX.
THE PASSING LOW PRESSURE SYSTEM LEAD A GRADUAL COOLING TREND DURING
THE PERIOD WITH HIGH TEMPERATURES FALLING BELOW SEASONAL NORMALS BY
SUNDAY. BREEZY CONDITIONS ARE LIKELY ACROSS PORTIONS OF SOUTHEAST
CALIFORNIA AND SOUTHWEST ARIZONA FRIDAY THROUGH THE WEEKEND AS WELL.

MINIMUM HUMIDITIES IN THE LOWER DESERTS OF SOUTHEAST CALIFORNIA AND
SOUTHWEST ARIZONA WILL STEADILY LOWER THROUGH THE WEEKEND...WITH
READINGS DROPPING INTO SINGLE DIGITS TO MID TEENS BY SUNDAY.
MEANWHILE MINIMUM RH VALUES WILL STAY GENERALLY AT OR ABOVE 20
PERCENT THROUGH THE PERIOD ACROSS SOUTH CENTRAL ARIZONA.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...EXCESSIVE HEAT WARNING UNTIL 8 PM MST WEDNESDAY
     AZZ022-023-027-028.

     EXCESSIVE HEAT WARNING FROM 10 AM THIS MORNING TO 8 PM MST
     WEDNESDAY AZZ020-021-025-026.

CA...EXCESSIVE HEAT WARNING FROM 10 AM THIS MORNING TO 8 PM PDT
     WEDNESDAY CAZ031>033.

&&

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

DISCUSSION...MEYERS/INIGUEZ
AVIATION...CB
FIRE WEATHER...CB/MCLANE
Hazardous weather outlook, Aug 24, 5:30 AM MST, 11 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
530 AM MST TUE AUG 24 2010

AZZ022-023-027-028-251230-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
530 AM MST TUE AUG 24 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH-CENTRAL
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

AN EXCESSIVE HEAT WARNING REMAINS IN EFFECT FOR SOUTH CENTRAL
ARIZONA...INCLUDING METRO PHOENIX...TODAY. AFTERNOON TEMPERATURES
WILL REACH 108 TO 112 DEGREES WHICH IS WELL ABOVE NORMAL. FOR
ADDITIONAL DETAILS PLEASE REFERENCE THE NON- PRECIPITATION WARNING
PRODUCT.

CHANCES FOR THUNDERSTORMS WILL INCREASE THIS EVENING AS A WEAKENING
COLD FRONT APPROACHES FROM THE NORTHEAST AND INTERACTS WITH THE HOT
AIRMASS OVER THE LOWER DESERTS. SOME STORMS COULD BE STRONG...
PRODUCING LOCALIZED DAMAGING WINDS IN EXCESS OF 60 MPH...HEAVY
RAINFALL AND FREQUENT LIGHTNING. THE STRONG WINDS COULD ALSO CAUSE
AREAS OF DENSE BLOWING DUST TO DEVELOP THIS EVENING...WHICH WOULD
HAVE THE POTENTIAL TO TEMPORARILY REDUCE VISIBILITY TO ONE MILE OR
LESS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

AN EXCESSIVE HEAT WARNING WILL REMAIN IN EFFECT THROUGH WEDNESDAY AS
HEAT AND HUMIDITY PUSH HEAT INDICES ABOVE 110 DEGREES. FOR ADDITIONAL
DETAILS PLEASE REFERENCE THE NON- PRECIPITATION WARNING PRODUCT.
RELATIVELY COOLER TEMPERATURES AND HEAT INDICES ARE EXPECTED BY
THURSDAY.

SLIGHT CHANCES FOR THUNDERSTORMS WILL CONTINUE THROUGH MUCH OF THE
WEEK. POTENTIAL STORM HAZARDS INCLUDE GUSTY WINDS AND FREQUENT
LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ024-251230-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
530 AM MST TUE AUG 24 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

CHANCES FOR THUNDERSTORMS WILL INCREASE LATE THIS AFTERNOON AND INTO
THIS EVENING AS A WEAKENING COLD FRONT APPROACHES FROM THE NORTHEAST
AND INTERACTS WITH THE HOT AIRMASS OVER THE LOWER DESERTS. SOME
STORMS COULD BE STRONG...PRODUCING LOCALIZED DAMAGING WINDS IN
EXCESS OF 60 MPH...HEAVY RAINFALL AND FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

CHANCES FOR THUNDERSTORMS WILL CONTINUE THROUGH MUCH OF THE WEEK.
POTENTIAL STORM HAZARDS INCLUDE GUSTY WINDS AND FREQUENT LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ020-021-025-026-CAZ031>033-251230-
LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS-
YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS-
LOWER COLORADO RIVER VALLEY CA-RIVERSIDE COUNTY/EASTERN DESERTS-
IMPERIAL COUNTY-
530 AM MST TUE AUG 24 2010 /530 AM PDT TUE AUG 24 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME SOUTHWEST
ARIZONA...EXTREME WEST-CENTRAL ARIZONA...SOUTHWEST ARIZONA...WEST-
CENTRAL ARIZONA AND EXTREME SOUTHEAST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

AN EXCESSIVE HEAT WARNING IS IN EFFECT AS TEMPERATURES WILL CLIMB
INTO THE 110 TO 115 RANGE TODAY WHICH IS WELL ABOVE NORMAL. FOR
ADDITIONAL DETAILS PLEASE REFERENCE THE NON- PRECIPITATION WARNING
PRODUCT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

AN EXCESSIVE HEAT WARNING WILL REMAIN IN EFFECT WEDNESDAY AS
TEMPERATURES WILL CHANGE LITTLE. SLIGHTLY COOLER TEMPERATURES ARE
EXPECTED BEGINNING THURSDAY.

THERE WILL BE A SLIGHT CHANCE FOR THUNDERSTORMS THURSDAY. STRONGER
STORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING WINDS IN EXCESS OF
45 MPH AND LOCALIZED HEAVY RAINFALL...ALONG WITH FREQUENT LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ030-251230-
JOSHUA TREE NATIONAL PARK-
530 AM PDT TUE AUG 24 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

NO WEATHER HAZARDS ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE A SLIGHT CHANCE FOR THUNDERSTORMS WEDNESDAY AND
THURSDAY. STRONGER STORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING
WINDS IN EXCESS OF 45 MPH AND LOCALIZED HEAVY RAINFALL...ALONG WITH
FREQUENT LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

In the hours before

Local storm report, Aug 24, 2:52 PM MST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
252 PM MST TUE AUG 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0246 PM     TSTM WND DMG     25 N WENDEN             34.18N 113.55W
08/24/2010                   LA PAZ             AZ   PARK/FOREST SRVC

            ALAMO LAKE. DOWNBURST WIND ESTIMATED 60 MPH AT LEAST.
            MANY TREE LIMBS DOWNED.

&&

HVASQUEZ
Special weather statement, Aug 24, 3:25 PM MST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
325 PM MST TUE AUG 24 2010

AZZ023-024-242315-
MARICOPA AZ-
325 PM MST TUE AUG 24 2010

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHEASTERN MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA

UNTIL 415 PM MST

AT 324 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 10 MILES NORTH OF RIO VERDE...MOVING SOUTH AT 20
MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
   RIO VERDE...
   NORTH SCOTTSDALE...
   SEVEN SPRINGS...
   CAMP CREEK...

SOME UNSECURED OBJECTS WILL BE BLOWN AROUND...TREE LIMBS COULD BE
SNAPPED OFF...AND ISOLATED POWER OUTAGES WILL BE POSSIBLE. SEEK
SHELTER INDOORS UNTIL THE STORM PASSES.

VERY HEAVY RAINFALL MAY CAUSE TEMPORARY PONDING ON SOME ROADS AND
MINOR FLOODING OF POOR DRAINAGE AREAS. IN HEAVY RAINFALL SLOW DOWN TO
REDUCE THE RISK OF HYDROPLANING...AND LEAVE A SAFE DISTANCE BETWEEN
YOURSELF AND OTHER VEHICLES.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING. IF STORMS APPROACH
YOUR LOCATION OR YOU HEAR THUNDER...MOVE INSIDE A STURDY BUILDING OR
AN ALL METAL VEHICLE.

LAT...LON 3362 11159 3369 11192 3397 11182 3391 11153
TIME...MOT...LOC 2224Z 010DEG 16KT 3383 11166

WANEK
Special weather statement, Aug 24, 4:20 PM MST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
420 PM MST TUE AUG 24 2010

AZZ023-028-250000-
MARICOPA AZ-PINAL AZ-
420 PM MST TUE AUG 24 2010

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  NORTH CENTRAL PINAL COUNTY IN SOUTH CENTRAL ARIZONA
  EAST CENTRAL MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA

UNTIL 500 PM MST

AT 415 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG GUSTY OUTFLOW WINDS FROM EARLIER THUNDERSTORMS IN GILA
COUNTY...MOVING WEST TOWARD KINGS RANCH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM OUTFLOW.

LOCATIONS IMPACTED INCLUDE...
   SAN TAN VALLEY...
   QUEEN CREEK...
   CHANDLER HEIGHTS...

SOME UNSECURED OBJECTS WILL BE BLOWN AROUND...TREE LIMBS COULD BE
SNAPPED OFF...AND ISOLATED POWER OUTAGES WILL BE POSSIBLE. SEEK
SHELTER INDOORS UNTIL THE STORM PASSES.

LOCALLY DENSE BLOWING DUST IS POSSIBLE. IF YOU ENCOUNTER BLOWING DUST
WHILE DRIVING...PULL OVER AS FAR OFF THE ROADWAY AS POSSIBLE AND
PARK. TURN OFF YOUR HEADLIGHTS AND KEEP YOUR FOOT OFF THE BRAKE.

LAT...LON 3314 11172 3342 11169 3339 11139 3311 11143
TIME...MOT...LOC 2319Z 093DEG 27KT 3329 11152

WANEK

The radar

The Phoenix radar (KIWA), 55 km away, was scanning. The volume nearest the first event began at 23:29 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Maricopa

When
August 24, 4:30 PM MST to 5:00 PM MST
Where
Maricopa County, 6.9 mi ENE of Phoenix Deer Vly Arp
Measured
70 kt (81 mph) estimated gust
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
33.720, -111.970

Damaging thunderstorm microburst winds, estimated to be in excess of 70kt, caused damage to portions of the Mayo Clinic Hospital.

Thunderstorm Wind, Maricopa

When
August 24, 4:44 PM MST to 5:00 PM MST
Where
Maricopa County, 6.93 mi N of Scottsdale Muni
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
33.720, -111.910

Strong thunderstorm winds caused steel gates to be blown down; in addition there were reports of tree limbs 6 inches in diameter broken off and lying in the streets.

Thunderstorm Wind, Maricopa

When
August 24, 4:45 PM MST to 5:00 PM MST
Where
Maricopa County, 2.88 mi W of Scottsdale Muni
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
33.620, -111.970

Strong thunderstorms over Scottsdale generated microburst winds which toppled several power poles. Winds were estimated in excess of 50kt.

Thunderstorm Wind, Maricopa

When
August 24, 5:10 PM MST to 5:30 PM MST
Where
Maricopa County, Morristown
Measured
50 kt (58 mph) estimated gust
Property damage
$40,000
Reported by
Utility Company
Coordinates
33.850, -112.620

APS, reported that power poles, and power lines, were downed near highway 60, approximately one mile east of highway 74 in the town of Morristown. Downburst winds were estimated to be in excess of 50kt.

Thunderstorm Wind, Maricopa

When
August 24, 5:50 PM MST to 6:10 PM MST
Where
Maricopa County, 1.15 mi W of Buckhorn
Measured
65 kt (75 mph) estimated gust
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
33.420, -111.740

Strong microburst winds blew the roof off of a mobile home in Mesa, near the intersection of University and Lindsey roads.

Thunderstorm Wind, Pinal

When
August 24, 5:50 PM MST to 6:00 PM MST
Where
Pinal County, 1.87 mi WSW of Bon
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
32.970, -111.960

A trained spotter reported several power poles downed about 14 miles west of Casa Grande. The strong thunderstorm microburst winds that downed the poles also generated dense blowing dust, lowering visibility to one quarter mile.

Thunderstorm Wind, Yuma

When
August 24, 6:10 PM MST to 6:20 PM MST
Where
Yuma County, 8.61 mi ENE of Aztec
Measured
60 kt (69 mph) estimated gust
Reported by
Trained Spotter
Coordinates
32.880, -113.320

A trained weather spotter reported that 2 semi-trucks were blown off of Interstate 8 about 6 miles west of Sentinel. The strong thunderstorm downburst winds were estimated to be in excess of 60 knots.

Thunderstorm Wind, Maricopa

When
August 24, 6:15 PM MST to 7:00 PM MST
Where
Maricopa County, 1.34 mi WSW of El Mirage
Measured
75 kt (86 mph) estimated gust
Reported by
Trained Spotter
Coordinates
33.610, -112.340

A trained spotter reported multiple trees down along with extensive wind damage west of El Mirage, in the area between Greenway Road and Thunderbird, and 131st Avenue and Litchfield. In addition to trees blown over, limbs 6 inches in diameter and larger were blown off of trees. The damage was a result of microburst winds estimated to be in excess of 75kt. Emergency crews were reported to be in the area.

Thunderstorm Wind, Pinal

When
August 24, 6:45 PM MST to 7:00 PM MST
Where
Pinal County, 0.9 mi NW of Coolidge
Measured
60 kt (69 mph) estimated gust
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
32.980, -111.530

A trained weather spotter reported numerous power poles downed in the town of Coolidge. Thunderstorm downburst winds were estimated to be in excess of 60kt.

Hail, Maricopa

When
August 24, 6:55 PM MST to 7:00 PM MST
Where
Maricopa County, Sentinel
Measured
1.5 in hail
Reported by
Newspaper
Coordinates
32.870, -113.220

Yuma Daily Sun reported that motorists on Interstate 8 had hail damage to windows. The size and time of the apparent microburst were estimated. One woman had a minor injury due to the glass that blew in.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2010Every state in 2010This day in weather historyWarnings in Arizona, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 252948, 252951, 253671, 253700, 253703, 253709, 253712, 253705, 253711, 256058.